Delaware, 2011

Lightning Strike in Delaware, August 15, 2011

August 15, 2011 · NWS PHI · 1 event in 1 county or zone

A thunderstorm caused lightning damage in Sussex County on the afternoon of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A thunderstorm caused lightning damage in Sussex County on the afternoon of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 15, 2:28 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 15, 2:28 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 PM EDT MON AUG 15 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEASTWARD UP THE COAST TODAY AND MOVE
OFFSHORE OF NEW ENGLAND BY TUESDAY MORNING. HIGH PRESSURE WILL BUILD
IN FROM THE WEST ON WEDNESDAY AND BECOME ANCHORED OVER THE WESTERN
ATLANTIC. A WEAK COLD FRONT WILL APPROACH FROM THE WEST ON THURSDAY
BUT DISSIPATE BEFORE ARRIVING IN OUR AREA. AN AREA OF LOW PRESSURE
MAY MOVE THROUGH OUR REGION ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LOW PRESSURE IS LOCATED OFF THE NEW JERSEY COAST AND WILL MOVE
NORTHEASTWARD AWAY FROM THE REGION TONIGHT AND INTO TUESDAY
MORNING. MEANWHILE, SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
THROUGH THE AREA THIS AFTERNOON. RAINFALL AMOUNTS WILL GENERALLY
BE AROUND AN INCH BUT SOME LOCALLY HIGHER AMOUNTS REMAIN POSSIBLE.

CONVECTION SHOULD TAPER OFF IN A MAINLY WEST TO EAST OVER THE NEXT
SEVERAL HOURS AS THE SURFACE LOW MOVES FURTHER AWAY FROM OUR AREA.
ALTHOUGH THE PRECIPITATION WILL END OVERNIGHT THERE WILL STILL BE
PLENTY OF MOISTURE AROUND AND SOME PATCHY FOG MAY FORM ACROSS THE
REGION.

TEMPERATURES WILL DROP INTO THE LOW TO MID 60S TONIGHT ALTHOUGH
THERE WILL STILL BE AMPLE MOISTURE AROUND AND THE CLOUDS LOOK TO
HANG AROUND.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
AN UPPER LEVEL LOW WILL SLOWLY MAKES ITS WAY TOWARD THE COAST ON
TUESDAY. MORE SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGHOUT THE DAY ALTHOUGH GREATER CHANCES WILL BE OVER THE
NORTHERN PORTIONS OF OUR FORECAST AREA. ADDITIONAL RAINFALL
AMOUNTS OF 0.5-1.0 INCHES ARE POSSIBLE AND FLOODING POTENTIAL WILL
AGAIN NEED TO BE MONITORED IN AREAS THAT HAVE ALREADY SEEN COPIOUS
AMOUNTS OF RAIN OVER THE PAST COUPLE OF DAYS.

TEMPERATURES ON TUESDAY WILL BE SLIGHTLY COOLER THAN TODAY WITH
HIGHS MAXING OUT IN THE UPPER 70S TO AROUND 80 IN MOST AREAS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE MID LEVEL TROUGH SHOULD BE DRIFTING FARTHER OFF THE COAST ON
TUESDAY NIGHT. A WEAK RIDGE IS ANTICIPATED TO FOLLOW FOR WEDNESDAY.
ANOTHER MID LEVEL TROUGH IS EXPECTED TO BEGIN DIGGING OVER THE GREAT
LAKES AND THE NORTHEASTERN STATES ON THURSDAY.

SURFACE HIGH PRESSURE IS FORECAST TO BUILD INTO OUR REGION FROM THE
WEST ON TUESDAY NIGHT. THE CENTER OF THE HIGH IS EXPECTED TO PASS
OVERHEAD AND OFF THE COAST ON WEDNESDAY. AS A RESULT, A CLEARING SKY
IS LIKELY ON TUESDAY NIGHT WITH MOSTLY SUNNY CONDITIONS FOR
WEDNESDAY.

HUMIDITY SHOULD BE ON THE INCREASE IN THE RETURN FLOW ON THE BACK
SIDE OF THE HIGH ON WEDNESDAY NIGHT. A MID LEVEL SHORT WAVE IS
EXPECTED TO APPROACH FROM THE WEST ON THURSDAY AND IT SHOULD PASS
OVER OUR REGION LATE IN THE DAY. WITH THE APPROACHING SHORT WAVE AND
WITH THE INCREASED INSTABILITY, WE HAVE INCLUDED A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR THURSDAY, ESPECIALLY IN THE AFTERNOON.

FOR THE PERIOD FROM THURSDAY NIGHT THROUGH MONDAY, THE MID LEVEL
FLOW IS EXPECTED TO FEATURE A RIDGE IN THE WEST AND A TROUGH IN THE
EAST. ADDITIONAL IMPULSES IN THE MID LEVEL FLOW MAY BRING SCATTERED
SHOWERS AND THUNDERSTORMS FROM THURSDAY NIGHT INTO SATURDAY. WE WILL
LEAVE OUT THE MENTION OF ANY PRECIPITATION ON SUNDAY AND MONDAY FOR
THE TIME BEING.

WITH THE MID LEVEL TROUGH OVER THE EAST THROUGH MUCH OF THE PERIOD,
SEASONABLE TEMPERATURES ARE ANTICIPATED.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND INTO THIS EVENING. MVFR CEILINGS ARE
PREVALENT ACROSS THE AREA WITH SOME SITES BREAKING OUT INTO VFR AT
TIMES. HOWEVER, AS THE CONVECTION TAPERS OFF LATER THIS EVENING
THERE WILL STILL BE AMPLE MOISTURE AROUND, KEEPING CEILINGS MAINLY
IN THE MVFR RANGE. SOME SITES WILL ALSO SEE FOG DEVELOP AND
VISIBILITIES MAY DROP TO AROUND 3-5 MILES OVERNIGHT AS WINDS REMAIN
FAIRLY LIGHT AND VARIABLE.

CONDITIONS LOOK TO IMPROVE ON TUESDAY AS THE LOW PRESSURE SYSTEM
RESPONSIBLE PULLS OFF TO THE NORTHEAST OF OUR AREA. CEILINGS WILL
GRADUALLY IMPROVE DURING THE DAY AND SHOULD BECOME VFR BY TUESDAY
AFTERNOON.

OUTLOOK...
HIGH PRESSURE AND VFR CONDITIONS ARE ANTICIPATED FOR TUESDAY NIGHT
AND WEDNESDAY. AS THE HIGH BEGINS TO MOVE OUT TO SEA ON WEDNESDAY
NIGHT, THE HUMIDITY WILL LIKELY INCREASE IN THE RETURN SOUTHERLY
FLOW. AS A RESULT, THERE MAY BE SOME VISIBILITY RESTRICTIONS FROM
LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. A SERIES OF WEAK
DISTURBANCES IN THE UPPER ATMOSPHERE MAY BRING SCATTERED SHOWERS AND
THUNDERSTORMS FOR THURSDAY, FRIDAY AND SATURDAY, ESPECIALLY IN THE
AFTERNOON AND EVENING HOURS.

&&

.MARINE...
WINDS AND WAVES REMAIN FAIRLY CALM TODAY WITH NO HEADLINES
ANTICIPATED FOR SEVERAL DAYS. SURFACE LOW PRESSURE WILL MOVE OFF TO
THE NORTHEAST TONIGHT AND PULLS AWAY FROM THE REGION ON TUESDAY.
AS THE SYSTEM PULLS AWAY THERE MAY BE SOME ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS WHICH COULD PRODUCE LOCALLY HIGHER WINDS
AND WAVES.

HIGH PRESSURE FROM THE WEST IS FORECAST TO PASS OFF THE COASTS OF
NEW JERSEY AND DELAWARE ON WEDNESDAY BEFORE MOVING OUT TO SEA. A
WARM FRONT FROM THE SOUTH MAY ARRIVE OVER THE WEEKEND. WITH NO
STRONG WEATHER SYSTEMS ANTICIPATED FROM TUESDAY NIGHT THROUGH
SATURDAY, CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA DURING THE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...IOVINO
AVIATION...IOVINO/MEOLA
MARINE...IOVINO/MEOLA
Hazardous weather outlook, Aug 15, 1:48 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
248 PM EDT MON AUG 15 2011

PAZ054-060-061-067-161900-
CARBON-BERKS-LEHIGH-CHESTER-
248 PM EDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ055-062-
068>071-161900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-MONROE-NORTHAMPTON-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
248 PM EDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING MAY BE
ACCOMPANIED BY HEAVY RAIN, GUSTY WINDS AND HAIL, ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-161900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
248 PM EDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 9:58 AM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1058 AM EDT MON AUG 15 2011

DEZ002-151600-
KENT DE-
1058 AM EDT MON AUG 15 2011

...A STRONG THUNDERSTORM WILL AFFECT KENT COUNTY...

AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANDTOWN OR 15 MILES SOUTHWEST OF
DOVER...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR
HAZLETTVILLE AROUND 1120 AM...FELTON AROUND 1125 AM...VIOLA AND
WOODSIDE AROUND 1130 AM...WOODSIDE EAST...RIVERVIEW ...CAMDEN AND
WYOMING AROUND 1140 AM...RODNEY VILLAGE AROUND 1145 AM AND MAGNOLIA
AROUND 1150 AM.

HEAVY RAINFALL WILL OCCUR. BE ALERT FOR THE POSSIBILITY OF LOCALIZED
FLOODING.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3911 7575 3924 7538 3920 7538 3916 7540
      3912 7539 3907 7539 3903 7533 3899 7531
      3891 7573

IOVINO
Special weather statement, Aug 15, 12:56 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
156 PM EDT MON AUG 15 2011

NJZ007-009-015-PAZ055-062-068>071-151930-
BUCKS PA-DELAWARE PA-HUNTERDON NJ-MERCER NJ-MONROE PA-MONTGOMERY PA-
NORTHAMPTON PA-PHILADELPHIA PA-WARREN NJ-
156 PM EDT MON AUG 15 2011

...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE REGION...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
WIDE LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MONROE COUNTY
SOUTH INTO THE PHILADELPHIA METRO AREA. THIS LINE...MOVING ONLY SLOWLY
EAST AT AROUND 10 MPH...WILL EFFECT THE REGION THROUGH THE MID-AFTERNOON
HOURS.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING. GUSTY WINDS
UP TO 40 MPH ARE ALSO POSSIBLE...ALONG WITH FREQUENT CLOUD-TO-GROUND
LIGHTNING.

LAT...LON 4110 7499 4091 7477 4078 7489 4071 7473
      4050 7480 4042 7475 4016 7476 3989 7518
      3980 7543 3997 7547 4007 7537 4012 7550
      4042 7556 4054 7535 4066 7543 4065 7549
      4078 7563 4082 7548 4091 7555 4116 7531

FORECASTER:JJM/GH
Special weather statement, Aug 15, 1:47 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
247 PM EDT MON AUG 15 2011

DEZ002-003-MDZ020-151945-
CAROLINE MD-INLAND SUSSEX DE-KENT DE-
247 PM EDT MON AUG 15 2011

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT AND SUSSEX
COUNTIES...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
DOVER TO 12 MILES SOUTHWEST OF DOVER TO 17 MILES SOUTHEAST OF
CENTERVILLE...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE
NEAR CHESWOLD...LEIPSIC AROUND 300 PM...DOVER...DOVER SPEEDWAY AROUND
315 PM...LITTLE CREEK...MAGNOLIA AROUND 330 PM...BOWERS AND MILFORD
AROUND 345 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3890 7592 3907 7579 3914 7578 3914 7575
      3921 7576 3930 7574 3930 7564 3924 7539
      3909 7540 3898 7529 3893 7530 3891 7528
      3876 7540

HEAVENER
Special weather statement, Aug 15, 1:56 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
256 PM EDT MON AUG 15 2011

NJZ001-008-010-012-013-015>022-027-152045-
ATLANTIC NJ-CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-MERCER NJ-
MIDDLESEX NJ-MORRIS NJ-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ-
SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-WESTERN MONMOUTH NJ-
256 PM EDT MON AUG 15 2011

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...BURLINGTON...
CAMDEN...CUMBERLAND...GLOUCESTER...MERCER...MIDDLESEX...MONMOUTH...
MORRIS...OCEAN...SALEM...SOMERSET AND SUSSEX COUNTIES THROUGH THE
AFTERNOON HOURS...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM SUSSEX COUNTY IN NORTHERN
NEW JERSEY SOUTH TO CUMBERLAND COUNTY. THIS LINE IS MOVING SLOWLY TO
THE EAST AT AROUND 10 MPH. HEAVY DOWNPOURS...WIND GUSTS UP TO 50 MPH...
AND FREQUENT LIGHTNING IS OCCURRING IS SPOTS ALONG THIS LINE.

FLASH FLOODING IS POSSIBLE IN THE HEAVIEST DOWNPOURS.  IN ADDITION...
GUSTY WINDS COULD BRING DOWN A FEW TREES AND WIRES IN A FEW SPOTS.

LAT...LON 4120 7437 4104 7449 4097 7427 4066 7445
      4066 7443 4066 7440 4059 7444 4059 7423
      3984 7428 3916 7493 3929 7532 3946 7555
      3962 7558 4015 7472 4026 7485 4071 7473
      4078 7489 4091 7477 4110 7499 4135 7468

FORECASTER: JJM
Special weather statement, Aug 15, 2:25 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT MON AUG 15 2011

DEZ002>004-MDZ015-019-020-152230-
CAROLINE MD-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE-
QUEEN ANNE'S MD-TALBOT MD-
325 PM EDT MON AUG 15 2011

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT...QUEEN
ANNE'S...SUSSEX AND TALBOT COUNTIES...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL AREAS OF SHOWERS AND THUNDERSTORMS OVER THE EASTERN SHORE OF
MARYLAND AND CENTRAL DELAWARE. THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING STRONG GUSTY WINDS UP TO 50 MPH...HEAVY RAIN...AND NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES. PONDING OF WATER IN LOW LYING
AREAS IS ALSO POSSIBLE AS THESE STORMS MOVE THROUGH.

LAT...LON 3846 7570 3866 7573 3869 7590 3856 7605
      3873 7625 3867 7636 3877 7640 3883 7631
      3886 7639 3889 7633 3884 7629 3892 7628
      3882 7621 3893 7621 3893 7627 3937 7550
      3924 7538 3893 7530 3880 7507 3846 7503

FORECASTER:JJM
Special weather statement, Aug 15, 3:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT MON AUG 15 2011

NJZ023-024-152115-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
415 PM EDT MON AUG 15 2011

...A STRONG THUNDERSTORM WILL AFFECT CAPE MAY COUNTY...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF CAPE MAY...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR CAPE MAY POINT AROUND 430 PM...
GREEN CREEK...VILLAS AROUND 445 PM...SCOTCH BONNET...CAPE MAY COURT
HOUSE AROUND 500 PM...AVALON AND SEA ISLE CITY AROUND 515 PM.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEACH AREAS
WILL ALSO BE EFFECTED BY THIS STORM.

LAT...LON 3920 7464 3912 7470 3907 7471 3902 7479
      3899 7479 3893 7488 3892 7497 3899 7498
      3911 7490 3920 7493 3922 7490 3926 7489
      3930 7480 3928 7468 3929 7465 3929 7455

FORECASTER:JJM

The radar

The Dover AFB radar (KDOX), 26 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
August 15, 3:45 PM EST
Where
Sussex County, 0.23 mi SSE of Lewes
Property damage
$75,000
Reported by
Newspaper
Coordinates
38.767, -75.148

The roof of a Drake Knoll home in Lewes was struck by lightning and started a fire. Five fire companies battled the blaze that was mainly confined to the roof. No serious injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347445.